Alert archive / Kansas / River Flood Warnings in 2021

River Flood Warning 15, NWS Wichita, KS

March 23, 2021Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Mar 23, 2021, 9:26 AM CDT for Cowley County, Sumner County, Kansas. It took effect at Mar 23, 2021, 12:11 PM CDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 23, 2021, 9:26 AM CDT (14:26 UTC)
In effect from
Mar 23, 2021, 12:11 PM CDT
Expired
Mar 24, 2021, 12:23 PM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Slate Creek (KS) at Wellington (WELK1). The gauge peaked at 20.87 ft at Mar 23, 2021, 6:00 PM CDT.

actionminormoderate510152003/2303/2403/25
Action stage
17 ft
Minor stage
19 ft
Moderate stage
22 ft
Major stage
23.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07145700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

747 
WGUS43 KICT 231426
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
926 AM CDT Tue Mar 23 2021

...The National Weather Service in Wichita KS has issued a Flood 
Warning for the following rivers in Kansas...

  Slate Creek At Wellington affecting Sumner and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Additional information is available at www.weather.gov.


KSC035-191-240230-
/O.NEW.KICT.FL.W.0015.210323T1711Z-210324T0900Z/
/WELK1.1.ER.210323T1711Z.210323T1800Z.210323T2100Z.NO/
926 AM CDT Tue Mar 23 2021

The National Weather Service in Wichita has issued a

* Flood Warning for
  the Slate Creek At Wellington.
* Until late tonight.
* At 9:01 AM CDT Tuesday the stage was 18.6 feet and rising.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  afternoon and a crest of 19.1 feet this afternoon. It will then 
  fall below flood stage late this afternoon.
* Impact...At 19.0 feet, Flood waters begin to over flow the banks. 
  Minor low land flooding can be expected along the creek.



&&

LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771

$$

Pearce
3 follow-up statements
808 
WGUS83 KICT 231857
FLSICT

Flood Statement
National Weather Service Wichita KS
157 PM CDT Tue Mar 23 2021

...The Flood Warning is extended for the following rivers in 
Kansas...

  Slate Creek At Wellington affecting Sumner and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Additional information is available at www.weather.gov.


KSC035-191-240700-
/O.EXT.KICT.FL.W.0015.000000T0000Z-210324T2214Z/
/WELK1.1.ER.210323T1510Z.210324T0000Z.210324T1014Z.NO/
157 PM CDT Tue Mar 23 2021

...The Flood Warning is now in effect until tomorrow afternoon...

The Flood Warning continues for
  the Slate Creek At Wellington.
* Until Wednesday afternoon.
* At 1:45 PM CDT Tuesday the stage was 20.2 feet and rising.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 20.7 feet 
  this evening. It will then fall below flood stage early Wednesday 
  morning.
* Impact...At 20.0 feet, Flood waters cover several low lying spots 
  along Seneca Road between 40th and 60th Street just southeast of 
  Wellington. Woods Park within the city floods. Slate Creek comes 
  to roadway's edge at mile marker 15 on the the Kansas Turnpike.



&&

LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771

$$

Pearce
972 
WGUS83 KICT 240125
FLSICT

Flood Statement
National Weather Service Wichita KS
825 PM CDT Tue Mar 23 2021

...The Flood Warning continues for the following rivers in Kansas...

  Slate Creek At Wellington affecting Sumner and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Additional information is available at www.weather.gov.


KSC035-191-241630-
/O.EXT.KICT.FL.W.0015.000000T0000Z-210324T2109Z/
/WELK1.1.ER.210323T1510Z.210323T2331Z.210324T0909Z.NO/
825 PM CDT Tue Mar 23 2021

...The Flood Warning is now in effect until tomorrow afternoon...

The Flood Warning continues for
  the Slate Creek At Wellington.
* Until Wednesday afternoon.
* At 8:00 PM CDT Tuesday the stage was 20.8 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to fall below flood stage late 
  tonight and continue falling to 4.7 feet Sunday evening.
* Impact...At 20.0 feet, Flood waters cover several low lying spots 
  along Seneca Road between 40th and 60th Street just southeast of 
  Wellington. Woods Park within the city floods. Slate Creek comes 
  to roadway's edge at mile marker 15 on the the Kansas Turnpike.



&&

LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771

$$

Kleinsasser
540 
WGUS83 KICT 241723
FLSICT

Flood Statement
National Weather Service Wichita KS
1223 PM CDT Wed Mar 24 2021

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Slate Creek At Wellington affecting Sumner and Cowley Counties.

KSC035-191-241830-
/O.CAN.KICT.FL.W.0015.000000T0000Z-210324T1723Z/
/WELK1.1.ER.210323T1510Z.210323T2331Z.210324T0705Z.NO/
1223 PM CDT Wed Mar 24 2021

...The Flood Warning for the Slate Creek At Wellington has been 
cancelled...

The Flood Warning is cancelled for
  the Slate Creek At Wellington.
* At 12:00 PM CDT Wednesday the stage was 9.2 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to fall to 8.5 feet this evening.

&&


           Fld   Observed           Forecasts (1 pm CDT)     
Location   Stg   Stg   Day/Time     Thu   Fri   Sat          

Slate Creek
Wellington 19.0  9.2   Wed 12 pm CD 7.4   5.9   5.1          





&&

LAT...LON 3747 9764 3718 9712 3708 9719 3735 9771

$$

Salazar

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:55 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 23, 6:55 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
655 AM CDT Tue Mar 23 2021

.SHORT TERM...(Today through Thursday night)
Issued at 348 AM CDT Tue Mar 23 2021

An upper low is currently over north central Oklahoma as seen by
water vapor imagery with the attendant surface low spinning in
the vicinity of south central KS. The initial dry slot punched
through the CWA very early this morning clearing much of the
precip. However, a pronounced deformation zone is set up along
and immediately west of the western fringe of the CWA where
moderate rain is occurring. Expect this area to remain a focus for
increased rainfall as the low pressure system lifts north and
east throughout the day.

Renewed showers and storms are expected to develop across the area
this morning as ample lift from the strengthening low and modest 850
moisture advection continues. The rap seems to have a good handle on
the instability, as seen by ongoing convection in northern OK. The
RAP continues to bring a wing of instability north into KS this
morning mainly east of I-135 and keeping around 250J/kg CAPE in
central KS through mid afternoon. Limited CAPE should keep any
storms quite tame. The low pressure system will move northeastward
through Kansas today and make its way to Iowa by tonight.

A rather unsettled  period of weather expected over the next couple
days as a pair of shortwaves are progged to zip through the region
bringing chances for showers and storms to the area once again.
Severe storms not expected. Expect seasonable temps with highs in
the 50s and lows in the 30s-low 40s.

.LONG TERM...(Friday through Monday)
Issued at 348 AM CDT Tue Mar 23 2021

Another western CONUS trough will dig into the southern Great
Basin by the weekend, not before ejecting a lead shortwave across
the region late Friday into Saturday. There remains some
differences in timing and moisture with this feature. The western
trough looks to evolve into a cutoff low that will be stuck in the
Great Basin while a ridge amplifies over the north west CONUS
(EC/GFS). Models continue to have good agreement that the upper
ridging spreads east by this weekend bringing warm and dry
conditions to end the period. A warming trend is expected,
bringing forecast highs into the mid 60s for the weekend and
nearing 70 to start the work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Mar 23 2021

MVFR-IFR conditions are likely through most of the daylight hours
at most sites.

Surface low at 1100 UTC was between KP28 and K9K8 and will track
close to KICT as it lifts NE. This will make wind forecast at KICT
problematic for a few hours hence VRB05KT for a few hours.
Ceilings have ranged from MVFR-IFR during the night and will
likely continue that way ahead of the surface low. IFR is likely
on western side of low until deformation axis passes or drier air
arrives. Winds of 20G30KTS or a bit more are likely in the wake
of the low during the day. VFR conditions will become increasingly
likely tonight. -Howerton

&&

.FIRE WEATHER...
Issued at 348 AM CDT Tue Mar 23 2021

Fire weather concerns will remain low over the next several days
due recent, ongoing, and expected rainfall across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    55  38  55  39 /  50   0  20  30
Hutchinson      52  37  53  36 /  60  10  20  40
Newton          55  38  53  38 /  60  10  20  30
ElDorado        56  38  55  40 /  50  10  10  30
Winfield-KWLD   56  37  57  41 /  50   0  20  30
Russell         47  35  52  33 /  90  10  20  30
Great Bend      48  35  51  33 /  70  10  30  30
Salina          55  39  54  36 /  80  10  10  30
McPherson       53  38  53  36 /  70  10  20  30
Coffeyville     57  39  60  41 /  50   0  10  40
Chanute         56  40  58  41 /  60  10  10  30
Iola            56  41  57  41 /  70  10  10  30
Parsons-KPPF    56  38  59  41 /  50   0  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...PJH
FIRE WEATHER...KMB
Hazardous weather outlook, Mar 23, 4:46 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
446 AM CDT Tue Mar 23 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
446 AM CDT Tue Mar 23 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms with pockets of moderate to heavy rain will be
possible across the area through this afternoon. Severe storms not
expected.

Localized flooding and rises on rivers and creeks remain possible
as rain continues across the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for showers and a few thunderstorms
Wednesday through Friday. Severe storms not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 23, 8:47 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
847 AM CDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 ENE GREAT BEND        38.38N 98.77W
03/23/2021  M2.29 INCH       BARTON             KS   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       1 NW MCPHERSON          38.38N 97.67W
03/23/2021  M2.20 INCH       MCPHERSON          KS   COCORAHS

            24 HOUR VALUE

0700 AM     HEAVY RAIN       3 NNW CONWAY SPRINGS    37.43N 97.66W
03/23/2021  M2.08 INCH       SUMNER             KS   CO-OP OBSERVER

            IN THE PAST 24 HOURS

0822 AM     HEAVY RAIN       2 WNW HUTCHINSON        38.08N 97.94W
03/23/2021  M2.06 INCH       RENO               KS   MESONET

            24 TOTAL

0700 AM     HEAVY RAIN       RUSSELL AIRPORT         38.87N 98.82W
03/23/2021  M2.03 INCH       RUSSELL            KS   ASOS

            IN THE LAST 24 HOURS

0700 AM     HEAVY RAIN       CLEARWATER              37.50N 97.50W
03/23/2021  M2.01 INCH       SEDGWICK           KS   COCORAHS

            24 HOUR VALUE

0700 AM     HEAVY RAIN       4 NE KANOPOLIS          38.75N 98.10W
03/23/2021  M1.93 INCH       ELLSWORTH          KS   COCORAHS

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       4 WNW HALSTEAD          38.01N 97.58W
03/23/2021  M1.85 INCH       HARVEY             KS   COCORAHS

            IN THE LAST 24 HOURS

0839 AM     HEAVY RAIN       WICHITA EISENHOWER AIRP 37.66N 97.44W
03/23/2021  M1.83 INCH       SEDGWICK           KS   ASOS

            IN THE LAST 24 HOURS.

0824 AM     HEAVY RAIN       2 WNW CHASE             38.36N 98.38W
03/23/2021  M1.82 INCH       RICE               KS   MESONET

            24 HOUR TOTAL

0730 AM     HEAVY RAIN       1 WSW HARPER            37.28N 98.04W
03/23/2021  M1.80 INCH       HARPER             KS   CO-OP OBSERVER

            24 HOUR VALUE

0800 AM     HEAVY RAIN       1 W KINGMAN             37.65N 98.13W
03/23/2021  M1.77 INCH       KINGMAN            KS   CO-OP OBSERVER

            IN THE LAST 24 HOURS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:29 PM CDTRiver Flood WarningICTReno, Rice36 hr
Mar 22, 8:33 PM CDTRiver Flood WarningICTSumner24 hr

Nearby

River Flood Warnings in Kansas, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.